Alert archive / Texas / Flash Flood Watches in 2016

Flash Flood Watch 2, NWS Midland/Odessa, TX

May 18, 20166 counties in Texas

NWS Midland/Odessa, TX issued this flash flood watch at May 18, 2016, 2:15 PM CDT for 6 counties in Texas. It took effect at May 18, 2016, 7:00 PM CDT. It was in force for 13 hr.

The area

The counties it named.

The facts

Issued
May 18, 2016, 2:15 PM CDT (19:15 UTC)
In effect from
May 18, 2016, 7:00 PM CDT
Expired
May 19, 2016, 7:32 AM CDT
In force
13 hr
Issued by
NWS Midland/Odessa, TX
Flood severity
None

Counties Crane County, TX, Glasscock County, TX, Pecos County, TX, Reagan County, TX, Terrell County, TX, Upton County, TX

The radar

The Midland/Odessa radar (KMAF), 86 km from the middle of the area, began a volume at 19:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 7.3 hours before the alert went out and 87 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2016-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2016-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
719 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
264 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted.

730 
WGUS64 KMAF 181915
FFAMAF

URGENT - IMMEDIATE BROADCAST REQUESTED
FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
215 PM CDT WED MAY 18 2016

...FLASH FLOOD WATCH IN EFFECT TONIGHT THROUGH EARLY THURSDAY
AFTERNOON FOR THE EASTERN PERMIAN BASIN...LOWER TRANS PECOS
AND PORTIONS OF THE BIG BEND OF WEST TEXAS...

.AN UPPER LEVEL STORM SYSTEM ACROSS THE SOUTHERN ROCKIES WILL
COMBINE WITH A STATIONARY FRONT ACROSS THE BIG BEND TO PRODUCE
NUMEROUS SHOWERS AND THUNDERSTORMS ACROSS THE WATCH AREA TONIGHT
THROUGH EARLY THURSDAY AFTERNOON. RAINFALL AMOUNTS OF 2 TO 3
INCHES WITH LOCALLY HIGHER AMOUNTS WILL BE POSSIBLE.


TXZ063-068>070-075-081-082-191000-
/O.NEW.KMAF.FF.A.0002.160519T0000Z-160519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON
215 PM CDT WED MAY 18 2016

...FLASH FLOOD WATCH IN EFFECT FROM 7 PM CDT THIS EVENING THROUGH
   1 PM CDT THURSDAY AFTERNOON...

THE NATIONAL WEATHER SERVICE IN MIDLAND/ODESSA HAS ISSUED A

* FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST TEXAS AND WESTERN 
  TEXAS...INCLUDING THE FOLLOWING AREAS...IN SOUTHWEST TEXAS... 
  BIG BEND AREA...PECOS AND TERRELL. IN WESTERN TEXAS...CRANE... 
  GLASSCOCK...REAGAN AND UPTON. 

* FROM 7 PM CDT THIS EVENING THROUGH 1 PM CDT THURSDAY AFTERNOON

* RAINFALL AMOUNTS OF 2 TO 3 INCHES WITH LOCALLY HIGHER AMOUNTS 

* FLOODING AND FLASH FLOODING OF NORMALLY DRY CREEKS...ARROYOS AND
  LOW WATER CROSSINGS. FLOODING OF FARMLAND WILL ALSO BE POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
2 follow-up statements
098 
WGUS64 KMAF 190841
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
341 AM CDT THU MAY 19 2016

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE THURSDAY MORNING FOR
THE SOUTHEAST PERMIAN BASIN...LOWER TRANS PECOS AND PORTIONS OF
THE BIG BEND OF WEST TEXAS...

.AN UPPER LEVEL STORM SYSTEM MOVING TOWARD THE REGION WILL
CONTINUE TO RESULT IN THE POTENTIAL FOR NUMEROUS SHOWERS AND
THUNDERSTORMS ACROSS THE WATCH AREA THROUGH THURSDAY MORNING.
ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO 1 INCH WILL BE
POSSIBLE THROUGH MID DAY.

TXZ063-068>070-075-081-082-191800-
/O.CON.KMAF.FF.A.0002.000000T0000Z-160519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON
341 AM CDT THU MAY 19 2016

...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 1 PM CDT THIS
AFTERNOON...

THE FLASH FLOOD WATCH CONTINUES FOR

* PORTIONS OF SOUTHWEST TEXAS AND WESTERN TEXAS...INCLUDING THE 
  FOLLOWING AREAS...IN SOUTHWEST TEXAS...BIG BEND AREA...PECOS 
  AND TERRELL. IN WESTERN TEXAS...CRANE...GLASSCOCK...REAGAN AND 
  UPTON. 

* UNTIL 1 PM CDT THIS AFTERNOON

* ADDITIONAL RAINFALL AMOUNTS OF ONE HALF TO 1 INCH

* FLOODING AND FLASH FLOODING OF NORMALLY DRY CREEKS...ARROYOS 
  AND LOW WATER CROSSINGS. FLOODING OF FARMLAND WILL ALSO BE 
  POSSIBLE. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD
TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION.

YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION
SHOULD FLASH FLOOD WARNINGS BE ISSUED.

&&

$$
779 
WGUS64 KMAF 191232
FFAMAF

FLOOD WATCH
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
732 AM CDT THU MAY 19 2016

...FLASH FLOOD WATCH HAS BEEN CANCELLED...

.HEAVY RAIN HAS MOVED EAST OF THE COUNTY WARNING AREA...THEREFORE
THE FLASH FLOOD WATCH HAS BEEN CANCELLED.

TXZ063-068>070-075-081-082-191345-
/O.CAN.KMAF.FF.A.0002.000000T0000Z-160519T1800Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
GLASSCOCK-CRANE-UPTON-REAGAN-PECOS-BIG BEND AREA-TERRELL-
INCLUDING THE CITIES OF...GARDEN CITY...CRANE...MCCAMEY...
RANKIN...BIG LAKE...FORT STOCKTON...BIG BEND NP...MARATHON...
DRYDEN...SANDERSON
732 AM CDT THU MAY 19 2016

...FLASH FLOOD WATCH IS CANCELLED...

THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHWEST TEXAS AND WESTERN
TEXAS HAS BEEN CANCELLED. 

$$

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood watch went out at May 18, 2:15 PM CDT, 0 minutes earlier.

Area forecast discussion, May 18, 2:15 PM CDT, 0 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
215 PM CDT WED MAY 18 2016

.DISCUSSION...
Looks like unsettled weather will continue especially for west
Texas through Thursday as an upper level low pressure system
slowly makes its way eastward toward the region from the southern
Rockies. Ahead of this system diffluence and significant and
persistent large scale lift associated with the upper jet and
upper low is expected across the region. This upper low will have
plentiful and persistent moisture to work with tonight and early
Thursday due to a stalled 850 millibar low and stationary front
along the Big Bend. Have issued a Flash Flood Watch for the
eastern Permian Basin and lower Trans Pecos Region and portions of
the Big Bend tonight through early Thursday afternoon. These areas
have been hit hardest by earlier rainfall and guidance is
indicating that these areas will be most vulnerable to additional
heavy rainfall of 2 to 3 inches with locally higher amounts.
Further west across the remainder of west Texas and southeast New
Mexico, rainfall is expected to be lighter but there will still
be a chance to likely pops for showers and thunderstorms overnight
and Thursday morning.

The upper low will exit the forecast area late Thursday and be
replaced by southwesterly flow aloft associated with the next
couple of Pacific systems this weekend and into the middle of
next week. A persistent dryline is expected to form in this flow
with thunderstorms possible ahead of the dryline across mainly
portions of the Permian Basin each afternoon and evening through
the weekend and into next week. Temperatures will warm to near
normal values by Friday through the rest of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring                     53  68  55  82 /  70  60  10  10
Carlsbad                       50  73  53  88 /  30  20  10   0
Dryden                         61  76  61  85 /  90  50  20  10
Fort Stockton                  55  72  57  87 /  70  40  10   0
Guadalupe Pass                 46  69  54  81 /  30  20  10   0
Hobbs                          49  68  52  82 /  40  30  10   0
Marfa                          48  72  46  81 /  60  30  10  10
Midland Intl Airport           53  70  56  85 /  70  50  10  10
Odessa                         53  71  57  85 /  70  50  10   0
Wink                           51  74  54  88 /  60  30  10   0

&&

.MAF Watches/Warnings/Advisories...
NM...None.
TX...Flash Flood Watch from 7 PM CDT this evening through Thursday
     afternoon for Big Bend Area-Crane-Glasscock-Pecos-Reagan-
     Terrell-Upton.

&&

99/99
Hazardous weather outlook, May 18, 2:01 PM CDT, 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
201 PM CDT WED MAY 18 2016

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-191915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
201 PM CDT WED MAY 18 2016 /101 PM MDT WED MAY 18 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WESTERN TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED THIS
AFTERNOON...BECOMING MORE WIDESPREAD OVERNIGHT TONIGHT. SOME
STORMS COULD BECOME STRONG...PARTICULARLY ACROSS THE BIG BEND AREA
AND LOWER TRANS PECOS...CAPABLE OF PRODUCING GUSTY WIND AND HAIL.
THE MAIN THREAT THROUGH TONIGHT IS HEAVY RAINFALL...WHICH COULD
RESULT IN FLASH FLOODING ACROSS THE SOUTHEAST PERMIAN
BASIN...LOWER TRANS PECOS...AND BIG BEND AREA. A FLASH FLOOD WATCH
IS IN EFFECT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE WILL BE A CHANCE FOR THUNDERSTORMS THURSDAY AND THURSDAY
NIGHT. BRIEF HEAVY RAINFALL AND LIGHTNING WILL BE THE MAIN
THREATS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 7:20 PM CDTSpecial Weather StatementMAFTerrell40 min
May 17, 9:07 PM CDTSpecial Weather StatementMAFTerrell23 min
May 17, 10:03 PM CDTSpecial Weather StatementMAFYoakum27 min
May 18, 7:44 AM CDTAreal Flood AdvisoryMAFReagan, Upton2 hr
May 18, 9:59 AM CDTAreal Flood AdvisoryMAFReagan, Upton3 hr

Nearby

Flash Flood Watches in Texas, 2016Every flash flood watch in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.